Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 7, 2018, 6:23 AM CST for Dallas County, Perry County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 7, 2018, 6:23 AM CST (12:23 UTC)
- Expired
- Feb 7, 2018, 7:00 AM CST
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dallas County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 12:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 422 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 517 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 10.6
The text
As transmitted.
238
WUUS54 KBMX 071223
SVRBMX
ALC047-105-071300-
/O.NEW.KBMX.SV.W.0003.180207T1223Z-180207T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
623 AM CST WED FEB 7 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
East central Perry County in central Alabama...
Northeastern Dallas County in south central Alabama...
* Until 700 AM CST
* At 623 AM CST, a severe thunderstorm was located 7 miles southeast
of Marion, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Valley Grande, Paul M Grist State Park, Valley Creek Junction,
Plantersville, Suttle, Radford, Sprott, Barrett Creek and
Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3248 8727 3274 8724 3273 8702 3266 8702
3266 8692 3264 8692 3263 8691 3261 8691
3257 8690 3254 8691 3252 8690
TIME...MOT...LOC 1223Z 257DEG 45KT 3256 8722
HAIL...<.75IN
WIND...60MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 7, 6:04 AM CST, 19 minutes earlier.
Area forecast discussion, Feb 7, 6:04 AM CST, 19 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 604 AM CST Wed Feb 7 2018 .UPDATED... Aviation Discussion. && .SHORT TERM... Today and Tonight. A quasi-stationary front is currently oriented from northern Louisiana to northern Mississippi to far northern Alabama with a couple waves of low pressure located around it. A strong thermal contrast is evident, with 1 AM temperatures at 65 in Jackson and 37 in Memphis. Widespread showers and embedded thunderstorms are located along and behind the front. A pre-frontal QLCs has also begun to form over near the MS/AL border. Further east, embedded waves in the southwest flow aloft and warm air advection are causing bands of light to moderate rain to lift northeastward across Central Alabama. CAMs are in good agreement that this QLCS will move eastward and then make a a southeastward turn due to the push from the front as it moves across Central Alabama this morning. The cold front will also begin to surge southeast in the wake of the waves of low pressure. SPC mesoanalysis indicates that the nearest surface-based instability is over southwest/south-central Mississippi and the Alabama Gulf Coast, where dew points are in the mid 60s. Meanwhile dew points remain in the 50s across much of Central Alabama northwest of I-85. The QLCS will likely be elevated rather than surface-based for most of the area as it moves through this morning, suggesting that while wind gusts of 40-50 mph are possible, winds will likely stay below severe limits. The possible exception will be generally along and south of the US80/I-85 corridors, where some weak surface-based instability will develop between 6 AM and noon. An isolated severe wind gust may be possible in those areas, but the threat is expected to be too marginal to include in the HWO. Given the low-level shear, the potential for a brief tornado in these far southern areas may be non-zero. But the west-southwest to east-northeast QLCS orientation, mainly parallel to the 0-3 km shear vector, appears unfavorable for mesovortex generation. The only possible exception would be if storm- scale processes allow any segments to take on more of a north-south orientation. Given the orientation, the weak instability, and weak lapse rates, the potential for a brief tornado near the I-85 corridor remains too low to include in the HWO. We will continue to monitor mesoscale trends through the morning. Rainfall amounts of 1.5 to 2.5 inches are possible this morning, with locally higher amounts. This should not be enough for flash flooding, but some minor flooding in poor drainage/urban areas will be possible. Right now it looks the heaviest amounts will not be in the usually flood-prone areas. Strong cold air advection will cause temperatures to fall through the afternoon, into the 40s for the northern and western counties. A decent area of post-frontal rainfall should continue behind the front given continued southwest flow over-running the front ahead of the positively tilted shortwave trough, and 850-700 mb frontogenesis. The rain will end by late afternoon in the northern and western counties, with some light rain lingering across the south through the evening. Temperatures will fall below freezing north of I-20 overnight, well behind the area of precipitation, though any remaining moisture on roadways could re-freeze. 32/Davis .LONG TERM... Thursday through Tuesday. Thursday will present the best opportunity for dry conditions across Central Alabama in the extended. The cold front will be to our south as upper level flow briefly becomes more zonal. Drier air will spread into the area as surface high pressure crosses the Ohio River and Tennessee Valleys, and quickly to the East Coast by Friday morning. Low level winds become southerly and moisture returns northward Friday as the upper level pattern amplifies in response to a trough digging southward across the Rockies, putting Central Alabama under a more southwesterly flow pattern. This increase in moisture and isentropic lift will be aided by weak upper level impulses moving across the area and result in rain chances each period through the end of the week. The trough will enhance an area of low level convergence, and a weak front will move into the area on Sunday. The front does not do much to counter the moist pattern however, and with southwesterly flow aloft and continued southerly low level flow, rain chances will remain into early next week. 14 && .AVIATION... 12Z TAF Discussion. Widespread heavy rainfall with embedded thunder is moving across the area this morning. Heaviest rain and most frequent thunder is currently aligned from near Demopolis to Calera to Anniston. Strong wind gusts and category reductions to IFR are also possible. With strongest activity, cannot rule out brief periods of LIFR. Have timed out TSRA and trailing shower activity based on current radar trends and near term guidance. Once strongest line of storms moves through, expect several hours of light to moderate rainfall becoming more scattered early this afternoon, with prevailing MVFR conditions. Wind direction will be variable within stronger storms, then become southwest to west until the cold front moves through and swings the winds around to the northwest. Expect wind gusts up to 20kts to continue through mid afternoon. Cigs will lower to MVFR and improve from north to south this evening, as skies clear behind the front. Winds remain from the northwest to north up to 10kts overnight. 14 && .FIRE WEATHER... Widespread rainfall and scattered thunderstorm are possible today as a cold front moves through the area. Dry conditions return briefly for Thursday. A wet pattern will set up for the end of the week through the beginning of next week, with rain chances mentioned each day. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 30 54 33 59 / 100 0 0 0 30 Anniston 61 31 55 37 59 / 100 10 0 10 40 Birmingham 60 31 56 37 60 / 100 10 0 0 40 Tuscaloosa 60 32 57 37 61 / 100 10 0 0 40 Calera 62 33 57 38 59 / 100 10 0 10 40 Auburn 63 38 59 41 56 / 100 50 0 10 40 Montgomery 65 39 60 40 61 / 100 50 0 10 40 Troy 69 41 61 43 60 / 100 50 0 10 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Feb 7, 4:10 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 410 AM CST Wed Feb 7 2018 ALZ011>015-017>050-081315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 410 AM CST Wed Feb 7 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Feb 7, 3:34 AM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
334 AM CST WED FEB 7 2018
ALZ017-024-071015-
Jefferson AL-Blount AL-
334 AM CST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT AND NORTHERN JEFFERSON
COUNTIES UNTIL 415 AM CST...
At 334 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Sipsey to 6 miles north of Bull City.
Movement was east at 70 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Leeds, Moody,
Fultondale, Oneonta, Sumiton, Blountsville, Cleveland, Dallas, Center
Point, Pleasant Grove, Clay, Pinson, Tarrant, Adamsville, Warrior,
Kimberly and Graysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3411 8631 3394 8637 3393 8633 3389 8634
3382 8643 3380 8658 3372 8653 3358 8655
3346 8733 3350 8726 3353 8727 3355 8719
3360 8719 3366 8706 3377 8702 3380 8695
3392 8692 3395 8679 3405 8670 3415 8636
TIME...MOT...LOC 0934Z 253DEG 61KT 3387 8704 3351 8725
32/DavisSpecial weather statement, Feb 7, 4:16 AM CST, 2 hours 7 minutes before
Special Weather Statement National Weather Service Birmingham AL 416 AM CST WED FEB 7 2018 ALZ023>025-034-071100- Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL- 416 AM CST WED FEB 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA...WEST CENTRAL SHELBY...NORTHEASTERN BIBB AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 500 AM CST... At 415 AM CST, Doppler radar was tracking a strong thunderstorm over Mercedes Benz Of Alabama, or 14 miles east of Holt, moving east at 45 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southwestern Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Pelham, Helena, Indian Springs Village, Lake View, Brookwood, Coaling, Vance, Woodstock, North Johns, Oak Mountain State Park, Maylene, Lake Wildwood, Patton Creek, Hoover Metropolitan Stadium and Mercedes Benz Of Alabama. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3312 8738 3334 8737 3343 8678 3319 8671 TIME...MOT...LOC 1015Z 260DEG 41KT 3322 8726 32/Davis
Special weather statement, Feb 7, 4:44 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
444 AM CST WED FEB 7 2018
ALZ025-071130-
Shelby AL-
444 AM CST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY COUNTY UNTIL
530 AM CST...
At 443 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Ross Bridge to near Maylene. Movement was east
at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hoover, Pelham, Chelsea, Childersburg, Wilsonville, Indian Springs
Village, Vincent, Harpersville, Westover, Highland Lakes, Fowler
Lake, Vandiver, Greystone, Meadowbrook, Mount Laurel, Brook Highland,
Lake Purdy, Oak Mountain State Park, Sterrett and Hoover Veterans
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3350 8648 3350 8638 3339 8638 3336 8634
3334 8637 3329 8636 3327 8641 3328 8643
3326 8642 3324 8646 3321 8647 3319 8671
3339 8677 3342 8675 3342 8672 3343 8672
3346 8668 3347 8661 3349 8658 3352 8648
TIME...MOT...LOC 1043Z 254DEG 45KT 3338 8685 3320 8690
32/DavisSpecial weather statement, Feb 7, 5:11 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
511 AM CST WED FEB 7 2018
ALZ030-031-039-071200-
Greene AL-Sumter AL-Marengo AL-
511 AM CST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARENGO...
SOUTHEASTERN GREENE AND SOUTHERN SUMTER COUNTIES UNTIL 600 AM CST...
At 511 AM CST, Doppler radar was tracking a strong thunderstorm over
York, moving east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Demopolis, Livingston, York, Forkland, The University Of West
Alabama, Duffys Bend, Bluffport, Coatopa, Dug Hill, Tishabee, Old
Mallard Airport, U.S. 80 and AL 28, Belmont, Demopolis Lock And Dam,
Lilita, McDowell, Bellamy, Birdine and Demopolis Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3258 8835 3270 8780 3268 8779 3266 8779
3265 8777 3266 8775 3263 8775 3264 8777
3263 8781 3261 8779 3261 8775 3259 8774
3257 8776 3258 8777 3258 8779 3252 8781
3252 8773 3249 8773 3237 8829
TIME...MOT...LOC 1111Z 254DEG 37KT 3249 8827
32/DavisSpecial weather statement, Feb 7, 5:38 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
538 AM CST WED FEB 7 2018
ALZ032-033-039-071230-
Hale AL-Marengo AL-Perry AL-
538 AM CST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARENGO...SOUTHWESTERN
PERRY AND SOUTHERN HALE COUNTIES UNTIL 630 AM CST...
At 538 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Forkland to near Jefferson to 9 miles
north of Pennington. Movement was east at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Demopolis, Marion, Greensboro, Linden, Uniontown, Jefferson, Newbern,
Faunsdale, Dayton, Greensboro Municipal Airport, Vaiden, Pin Hook,
Arcola, Chickasaw State Park, Duffys Bend, Perry County Correctional
Center, Judson College, Old Spring Hill, Gallion and Folsom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3240 8804 3244 8796 3252 8792 3252 8782
3259 8774 3262 8781 3265 8774 3266 8779
3270 8780 3270 8723 3248 8726 3248 8742
3232 8742 3228 8747 3230 8795 3231 8793
3233 8796 3229 8801 3234 8796
TIME...MOT...LOC 1138Z 271DEG 44KT 3264 8782 3244 8789 3233 8810
32/DavisSpecial weather statement, Feb 7, 5:52 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
552 AM CST WED FEB 7 2018
ALZ025-034-035-071230-
Chilton AL-Bibb AL-Shelby AL-
552 AM CST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHILTON...SOUTHERN
SHELBY AND SOUTHEASTERN BIBB COUNTIES UNTIL 630 AM CST...
At 552 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near University Of Montevallo to Talladega
National Forest. Movement was east at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Alabaster, Calera, Clanton, Montevallo, Columbiana, Jemison,
Wilsonville, Thorsby, Wilton, Gap Of The Mountain, American Village,
Mitchell Lake, Ashby, Brierfield Ironworks Park, Lay Lake Dam,
University Of Montevallo, Shelby County Airport, Lay Lake, Shelby and
Randolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3317 8695 3322 8647 3320 8646 3320 8649
3317 8650 3316 8648 3315 8648 3312 8646
3309 8651 3307 8651 3306 8652 3293 8651
3291 8649 3288 8648 3289 8701
TIME...MOT...LOC 1152Z 266DEG 43KT 3311 8690 3289 8698
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 2:46 AM CST | Special Weather Statement | BMX | Pickens | 59 min |
| Feb 7, 3:22 AM CST | Special Weather Statement | BMX | Tuscaloosa, Walker | 53 min |
| Feb 7, 3:34 AM CST | Special Weather Statement | BMX | Blount, Jefferson | 41 min |
| Feb 7, 4:16 AM CST | Special Weather Statement | BMX | Bibb | 44 min |
| Feb 7, 4:44 AM CST | Special Weather Statement | BMX | Shelby | 46 min |
| Feb 7, 5:11 AM CST | Special Weather Statement | BMX | Sumter | 49 min |
| Feb 7, 5:38 AM CST | Special Weather Statement | BMX | Perry | 52 min |
| Feb 7, 5:46 AM CST | Severe Thunderstorm Warning | BMX | Hale, Marengo, Perry | 44 min |
| Feb 7, 5:52 AM CST | Special Weather Statement | BMX | Chilton | 38 min |
| Feb 7, 6:07 AM CST | Areal Flood Advisory | BMX | Jefferson, Shelby | 113 min |
| Feb 7, 6:29 AM CST | Special Weather Statement | BMX | Clay, Coosa | 61 min |
| Feb 7, 6:46 AM CST | Special Weather Statement | BMX | Autauga | 44 min |
| Feb 7, 7:02 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton | 43 min |
| Feb 7, 7:12 AM CST | Special Weather Statement | BMX | Chambers, Clay, Randolph, Tallapoosa | 63 min |
| Feb 7, 7:32 AM CST | Special Weather Statement | BMX | Elmore | 58 min |
| Feb 7, 7:45 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo | 8 days |
| Feb 7, 8:03 AM CST | Special Weather Statement | BMX | Tallapoosa | 27 min |
| Feb 7, 8:06 AM CST | River Flood Warning | BMX | Jefferson | 16 hr |
| Feb 7, 8:21 AM CST | Special Weather Statement | BMX | Lee, Macon | 39 min |
| Feb 7, 8:27 AM CST | Areal Flood Advisory | BMX | Calhoun | 3 hr |
| Feb 7, 8:55 AM CST | Special Weather Statement | BMX | Lee | 35 min |
| Feb 7, 9:08 AM CST | Severe Thunderstorm Warning | BMX | Lee | 14 min |
| Feb 7, 10:06 AM CST | Special Weather Statement | BMX | Barbour | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.